Alert archive / Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 66, NWS Blacksburg, VA

August 1, 20254 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 1, 2025, 11:57 AM EDT for 4 counties in Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2025, 11:57 AM EDT (15:57 UTC)
Expired
Aug 1, 2025, 5:48 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Bedford County, VA, City of Roanoke, VA, Franklin County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 43 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2025-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2025-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WGUS51 KRNK 011557
FFWRNK
VAC019-067-161-770-012200-
/O.NEW.KRNK.FF.W.0066.250801T1557Z-250801T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
1157 AM EDT Fri Aug 1 2025

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Southwestern Bedford County in south central Virginia...
  Northern Franklin County in west central Virginia...
  Eastern Roanoke County in west central Virginia...
  The City of Roanoke in west central Virginia...

* Until 600 PM EDT Friday.

* At 1157 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Roanoke...                         Salem...
  Vinton...                          Boones Mill...
  Stewartsville...                   Moneta...
  Northwest Smith Mountain Lake...

This includes the following streams and drainages...
  Back Creek, Blackwater River, Carter Mill Creek, Carvin Creek and 
  Bunker Hill Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on X.

&&

LAT...LON 3726 8004 3727 8001 3732 8002 3735 7994
      3731 7988 3729 7978 3729 7951 3709 7953
      3708 8011

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

CDG
2 follow-up statements
892 
WGUS71 KRNK 011901
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
301 PM EDT Fri Aug 1 2025

VAC019-067-161-770-012200-
/O.CON.KRNK.FF.W.0066.000000T0000Z-250801T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Franklin VA-Roanoke VA-City of Roanoke VA-
301 PM EDT Fri Aug 1 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING 
FOR SOUTHWESTERN BEDFORD, NORTHERN FRANKLIN AND EASTERN ROANOKE 
COUNTIES AND THE CITY OF ROANOKE...

At 301 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Roanoke...                         Salem...
Vinton...                          Boones Mill...
Stewartsville...                   Moneta...
Northwest Smith Mountain Lake...

This includes the following streams and drainages...
  Back Creek, Bunker Hill Creek, Blackwater River, Carvin Creek and 
  Carter Mill Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on X.

&&

LAT...LON 3726 8004 3727 8001 3732 8002 3735 7994
      3731 7988 3729 7978 3729 7951 3709 7953
      3708 8011

FLASH FLOOD...RADAR INDICATED

$$

CDG
186 
WGUS71 KRNK 012148
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
548 PM EDT Fri Aug 1 2025

VAC019-067-161-770-012158-
/O.CAN.KRNK.FF.W.0066.000000T0000Z-250801T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Franklin VA-Roanoke VA-City of Roanoke VA-
548 PM EDT Fri Aug 1 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN BEDFORD, 
NORTHERN FRANKLIN AND EASTERN ROANOKE COUNTIES AND THE CITY OF 
ROANOKE...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM EDT Saturday for 
portions of North Carolina and Virginia.

&&

LAT...LON 3726 8004 3727 8001 3732 8002 3735 7994
      3731 7988 3729 7978 3729 7951 3709 7953
      3708 8011

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 10:18 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 1, 10:18 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1018 AM EDT Fri Aug 1 2025

.SYNOPSIS...
A cold front slides south into the Carolinas today. High
pressure will gradually shift to the mid-Atlantic into Saturday
providing lower humidity and temperatures to close out the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EDT Friday...

Key Messages:

1) Showers/storms this afternoon with locally heavy downpours.

2) Still humid but temperatures lower.

Main front is over central NC this morning but an inverted
trough still remains across our area with higher RH. 12z RNK
sounding is moist from sfc to 150 mb, with pwat 1.76". Showers
and few storms line up from southeast WV into the New and
Roanoke Valleys toward Lynchburg mid morning where this axis of
instability/sfc convergence exist. The latest HRRR has this
pegged pretty good and over the course of the next few hours
has storms developing further south/east into the southern Blue
Ridge and foothills of VA.

With higher moisture content, locally torrential downpours may
cause flooding, but due to the scattered nature in general no
flood watch is warranted at this time.

Previous discussion..

This morning, a cold front had pushed into southern
sections of the forecast area, namely northern NC. Fog and some
stratus remained north of the front.

Today broad upper level troughing encompassing the Dakotas down
to TN and north will settle southward, pushing the cold front
south of the area. Enough remnant moisture and forcing for
ascent aloft will be present, along with the nearby frontal
boundary, to support scattered afternoon and evening
thunderstorms once again. Thankfully this should be the last
round before several mostly dry days.

The main concern will be slow-moving convection leading to heavy
rainfall and some flooding concerns. While rainfall is possible
for the entire area, there will be an area of higher instability
over the southern Blue Ridge in SW VA to NW NC that will help
support heavier showers and storms, but SBCAPEs will generally
be 1500 J/kg or less with little shear. Still, lightning and
heavy rain will be a threat. Could see some isolated amounts in
the 2-4 inch range, but most will see less than a half inch of
rain.

Cooler and drier air begins to filter in from the north today,
dropping highs into the 70s to low 80s for the mountains and the
low to mid 80s for Southside VA and the NC piedmont. Humidity
remains high at least for today, so it will still feel warm and
muggy. Tonight, lows will be in the upper 50s to low 60s for the
mountains, and the low to mid 60s east of the Blue Ridge.

Dense fog and some stratus for the mountains are forecast again
Saturday morning in valleys and for those that saw rain during
the day and evening, with a few lingering showers possible
Saturday as we remain in cyclonic flow aloft.

Confidence in the near term is moderate to high.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 130 AM EDT Friday...

Key Messages:

1) Most of the area dries out as high pressure builds in.

2) Rain chances persist in the NC/VA mountains.

3) Temperatures remain well below normal and almost fall-like.

As the cold front pushes to our south and stalls across the
Southeastern US this weekend, a large high pressure system will
build over the Great Lakes Region and shift into the Northeast.
The clockwise flow will bring a northeasterly wind down the east
side of the Appalachian Mountains, and wedge in over our area.
This synoptic setup is quite unusual during summer, and is more
typical of what our area sees in winter. Similar effects are
expected, as upslope flow will keep skies mostly cloudy through
the period, though some afternoon sunshine is sill expected
Sunday into Monday. Winds remain elevated with gusts of 10-20
mph due to the wedge. Drier air aloft will keep most convection
suppressed, though the NC/VA mountains keep showers and even a
slight chance of thunderstorms in the forecast Saturday and
Sunday afternoon, thanks to upslope flow along with a closer
proximity to the aforementioned frontal boundary. Monday looks
to be the driest day, with only a few isolated showers possible
in the NC/VA mountains.

Most areas will not see rainfall during the period, but the
NC/VA mountains could see up to 0.50", with the heavier
amounts farther south.

Temperatures will be around 5-10 degrees below average as the
wedge keeps cool northeasterly winds in the area, which also
increases cloud cover. Highs are expected to be in the 60s/70s
for the weekend, with widespread 70s on Monday and low 80s in
the eastern Piedmont. Lows will also be much cooler, mainly in
the 50s to around 60 area-wide each night. A few spots in the
highest elevations on Sunday morning could briefly fall into the
upper 40s. As mentioned, this is a rare occurrence in the
middle of summer, so if you are not a fan of hot weather, enjoy
the reprieve!

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 100 AM EDT Friday...

Key Messages:

1) Showers and storms return to the forecast by midweek.

2) Temperatures remain below normal thanks to the high pressure
wedge.

The high pressure system over the Northeastern US continues to
hold strong through most of the week, though it does shift
east, which will slowly weaken the wedge over our area. A weak
upper-level trough will be across the Ohio Valley, while a ridge
will be in the western Atlantic. This will drive mid-level
moisture into the area from the Gulf, increasing shower/storm
chances by midweek across the Mid-Atlantic. Due to the wedge
remaining in place, storms will be more likely for the southern
Blue Ridge and NC mountains, with mainly showers further north.
By Thursday, the wedge finally begins to erode out of the area,
and the upper trough moves out, but rain chances continue
through the end of the period as mid-level moisture continues to
be over the southern part of the area.

Temperatures remain below average through the period, but slowly
rise to near normal by late week as the wedge erodes. Highs will
remain in the 70s to low 80s each day, with lows in the 50s
through midweek, before rising into the 60s late week.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 1000 AM EDT Friday...

MVFR to IFR cigs exist this morning over the terminals. Will
have showers/possibly TSRA impacting BLF-BCB-ROA-LYH through
15-16z. More showers and storms possible this afternoon with
least chance over LWB. Should see convection ending after 00Z
to 05Z, with LIFR to MVFR fog and stratus Saturday morning
before improvement mid morning.

Northerly and light winds turn more ENE tonight through
Saturday.

.EXTENDED AVIATION OUTLOOK...

Morning fog will continue to be a daily threat, but lessening
moisture may help inhibit widespread fog development beginning
Saturday into Sunday. We may see a few isolated afternoon
storms over the southern Blue Ridge through Sunday, but
otherwise VFR expected into early next week.

Winds will be mainly easterly Sunday through Tuesday with speeds
of 5 to 10 kts at the highest.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH/WP
NEAR TERM...SH/WP
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...SH/WP
Hazardous weather outlook, Aug 1, 7:14 AM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Blacksburg VA
714 AM EDT Fri Aug 1 2025

NCZ006-VAZ007-009>014-018>020-022>024-033>035-044>047-058-059-
WVZ042>044-507-508-021000-
Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-
Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
714 AM EDT Fri Aug 1 2025

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms this afternoon and evening may produce
localized heavy rainfall leading to urban, small stream, or flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>005-018>020-VAZ015>017-032-043-021000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Grayson-Carroll-Floyd-Patrick-Henry-
714 AM EDT Fri Aug 1 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms this afternoon and evening may produce
localized heavy rainfall leading to urban, small stream, or flash
flooding. Damaging winds gusts are possible from thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding, hail of any
size, as well as any damage caused by thunderstorm winds in their
area.

In the hours before

Local storm report, Aug 1, 8:25 AM EDT, 3 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
825 AM EDT Fri Aug 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Tstm Wnd Dmg     1 N Timberlake          37.34N 79.25W
07/31/2025                   Campbell           VA   911 Call Center

            Powerline down at Rainbow Forest Drive of
            Timberlake of Campbell County.

&&

CDG
Local storm report, Aug 1, 8:38 AM EDT, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
838 AM EDT Fri Aug 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Tstm Wnd Dmg     1 S Altavista           37.11N 79.29W
07/31/2025                   Campbell           VA   911 Call Center

            Power line down reported in the Alta Vista
            area.

&&

CDG
Local storm report, Aug 1, 8:43 AM EDT, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
843 AM EDT Fri Aug 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Tstm Wnd Dmg     Lynchburg City          37.41N 79.15W
07/31/2025                   City of Lynchburg  VA   Public

            Multiple reports of trees and powerlines
            down in the City of Lynchburg.

&&

CDG
Local storm report, Aug 1, 8:52 AM EDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
852 AM EDT Fri Aug 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Tstm Wnd Dmg     1 E Moneta              37.19N 79.62W
07/31/2025                   Bedford            VA   911 Call Center

            Tree down in Moneta area of Bedford County.

&&

CDG
Local storm report, Aug 1, 8:55 AM EDT, 3 hours 2 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Blacksburg VA
855 AM EDT Fri Aug 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Tstm Wnd Dmg     1 E Moneta              37.19N 79.62W
07/31/2025                   Bedford            VA   911 Call Center

            Corrects previous tstm wnd dmg report from 1
            E Moneta. Tree down in Moneta area of
            Bedford County.

&&

CDG
Local storm report, Aug 1, 9:03 AM EDT, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
903 AM EDT Fri Aug 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Flash Flood      2 NW Eagle Rock         37.65N 79.83W
07/31/2025                   Botetourt          VA   911 Call Center

            Road washed out reported at 22 Blk Ball Park
            Road.

&&

CDG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:18 PM EDTSpecial Weather StatementRNKFranklin27 min
Aug 1, 10:08 AM EDTAreal Flood AdvisoryRNKBotetourt, Craig3 hr
Aug 1, 11:30 AM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Roanoke3 hr
Aug 1, 11:49 AM EDTAreal Flood AdvisoryRNKTazewell116 min
Aug 1, 12:34 PM EDTFlood WatchRNKBedford, Bland, Carroll, Floyd, Franklin, Giles and 12 more8 hr
Aug 1, 1:07 PM EDTSpecial Weather StatementRNKFloyd23 min
Aug 1, 1:43 PM EDTSpecial Weather StatementRNKFranklin, Patrick32 min
Aug 1, 1:55 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville65 min
Aug 1, 2:18 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, Patrick, City of Galax3 hr
Aug 1, 2:27 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, Pittsylvania, City of Danville78 min
Aug 1, 2:30 PM EDTAreal Flood AdvisoryRNKFloyd, Franklin, Henry, Patrick, Pittsylvania3 hr
Aug 1, 2:40 PM EDTSpecial Weather StatementRNKCarroll, City of Galax35 min
Aug 1, 3:01 PM EDTFlash Flood WarningRNKCarroll, Grayson, City of Galax6 hr
Aug 1, 3:23 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville3 hr
Aug 1, 3:37 PM EDTSevere Thunderstorm WarningRNKHalifax68 min
Aug 1, 5:22 PM EDTAreal Flood AdvisoryRNKMontgomery3 hr

Nearby

Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.